Illinois, 2008Tornado and Damaging Winds in Illinois, December 27, 2008
December 27, 2008 · NWS DVN · 3 events in 2 counties and zones
Strong low pressure tracked from Oklahoma to northern Illinois on December 27, 2008. |These storms formed during the morning hours while temperatures were in the lower 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked from Oklahoma to northern Illinois on December 27, 2008. Unseasonably warm moist air flowing northward ahead of the low, combined with a strong cold front approaching from the west, triggered isolated severe thunderstorms in western Illinois.|These storms formed during the morning hours while temperatures were in the lower 60s. Near Carthage, power poles were snapped and half of a barn roof was blown off. Near New Philadelphia, an EF0 tornado with winds estimated at 80 mph, briefly touched down. A garage was destroyed with the debris field extending about a third of a mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 27, 3:37 AM CST, 6 hours 34 minutes earlier.
Area forecast discussion, Dec 27, 3:37 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CST SAT DEC 27 2008
.SYNOPSIS...
STRONG COLD FRONT EXTENDING FROM SERN MN THROUGH SOUTH CENTRAL IL
INTO WRN OK EARLY THIS MORNING. THE FRONT WAS CREATING A DRAMATIC
DIFFERENCE IN WX ACROSS THE REGION THIS MORNING. TEMPS WELL INTO
THE 60S ACROSS MO AND SRN IL WITH 50S AS FAR NORTH AS I80 IN
EASTERN IA/NRN IL. BEHIND THE FRONT TEMPS NOW IN THE UPPER 20S TO
LOW 30S OVER WRN AND NORTH CENTRAL IOWA. LARGE AREA OF CONVECTION
ONGOING ALONG THE WELL AHEAD OF THE FRONT WITH TORNADO WATCHES IN
PLACE OVER MOST OF THE NRN HALF MO AND CENTRAL IL EARLY THIS MORNING.
&&
.DISCUSSION...
CHOSE TO GO WITH THE GFS SOLUTION FOR TODAY AND TONIGHT
WHICH CONTINUES TO DEVELOP STRONGER SURFACE WAVE ALONG THE FRONT
OVER OK BY 12Z TODAY AND THEN MOVES IT NE ALONG THE BOUNDARY TODAY
THROUGH THE MID MISSISSIPPI VALLEY. JUST STARTING TO SEE SOME
STRONGER PRESSURE FALLS OVER OK AT 08Z WHICH SUPPORTS THE GFS
SOLUTION. ALSO IT MODELS INCLUDING THE GFS WERE NOT STRONG ENUF
WITH THE BAROCLINIC ZONE OVER THE SRN PLAINS FOR THE 00Z
INITIALIZATION. THE COLD FRONT WAS JUST NW OF THE CWFA AT 09Z. IF
THE GFS VERIFIES THEN FRONT SHOULD SLOW AS IT MOVES THROUGH
EASTERN IA THIS MORNING IN RESPONSE TO THE SURFACE WAVE LIFTING
NE. CONVECTION WILL CONTINUE OVER THE ARE THROUGH THE MORNING
ALONG AND AHEAD OF THE BOUNDARY. SO FAR THIS MORNING IS APPEARS
THAT LOW LEVEL STABLE LAYER HAS BEEN DEEP ENOUGH TO KEEP STORMS
MOVING OUT OF NE AT BAY AS THEY ENTER OUR EXTREME SRN COUNTIES. IF
THERE IS ANY SEVERE WX ASSOCIATED WITH TODAY TSRA...THEN IT SHOULD
BE LIMITED TO LARGE HAIL. FLASH FLOOD WATCH WILL CONTINUE TODAY
OVER MOST OF THE AREA WITH THE MOST SUSCEPTIBLE AREA NE MO AND NW
AND WCENTRAL IL WHERE RAINFALL OF 1 TO 2 INCHES IS POSSIBLE BY
THIS EVENING. THIS COMBINED WITH IMPRESSIVE SNOW MELT OVERNIGHT
WILL SEND A LOT OF WATER INTO AREA RIVERS. LAST OF ALL...DENSE FOG
ADVISORY IN THE NORTH SHOULD BE ABLE TO EXPIRE AT 6 AM FROM
COMBINATION OF RAIN SPREADING INTO NW IL AND FRONT MOVING INTO
EAST CENTRAL IA.
ONCE WAVE MOVES THROUGH MID MS VALLEY THIS AFTERNOON COLD AIR TO
POUR INTO THE CWA. THIS WILL CHANGE PCPN IN THE NW TO A MIX OF
FREEZING RAIN AND SLEET THEN TO SNOW BY MID AFTERNOON. ALONG AND
EAST OF THE RIVER TEMPERATURE PROFILES SUGGEST PCPN WILL GO FROM
RAIN TO SNOW WITH SLEET POSSIBLE EARLY THIS EVENING. SNOW FALL
AMOUNTS TO BE MINIMAL OVER MOST OF THE AREA...GENERALLY LESS THAN
AN INCH. HOWEVER NW COUNTIES WILL BE ON THE EDGE OF THE
DEFORMATION ZONE LIFTING NE THROUGH CENTRAL AND NE IA TONIGHT.
THIS AREA COULD SEE 2 TO 3 INCHES OF SNOW BY SUNDAY MORNING. THIS
AREA ALSO SUSCEPTIBLE TO FREEZING RAIN LATE THIS AFTERNOON AND
EARLY THIS EVENING...SO HAVE ISSUED A WINTER WX ADVISORY FOR THE NW COUNTIES
FROM LATE AFTERNOON THROUGH SUNDAY MORNING FOR A COMBINATION OF
ICE AND SNOW. PCPN SHOULD END OVER MOST OF THE AREA BY SUNDAY
MORNING WITH JUST SOME LIGHT SNOW OR FLURRIES LINGERING IN NW IL
AFTER 12Z.
AFTER TONIGHT WEATHER TO QUIET DOWN FOR MOST OF THE UP COMING
WEAK AS ZONAL FLOW BECOMES ESTABLISHED OVER THE U.S. BOTH THE GFS
AND ECMWF ARE IN REASONABLY GOOD AGREEMENT THROUGH WEDNESDAY.
MODELS MOVE A SURFACE LOW ALONG THE CANADIAN BORDER MONDAY AND
DRAG A DRY COLD FRONT THROUGH THE REGION MONDAY AFTERNOON. ANOTHER
WEAK LOW PRESSURE/INVERTED TROF IS PROGGED TO MOVE THROUGH THE
MID/UPPER MS VALLEY TUESDAY/TUESDAY NIGHT. HAVE INCLUDED SOME LOW
POPS ACROSS THE NORTH FOR THIS FEATURE. TEMPS THROUGH MID WEEK
LOOK SEASONABLE WITH ZONAL FLOW KEEPING COLDER AIR TO OUR NORTH.
...DLF...
&&
.AVIATION...
MANY WX IMPACTS THIS TAF CYCLE AT ALL TERMINALS. WIDESPREAD SHOWERS
AND EMBEDDED THUNDER STORM WILL IMPACT THE BRL AND MLI TERMINALS
THROUGH MID MORNING BEFORE A BRIEF LULL. ALSO LAPS SOUNDINGS AND
PROFILERS STILL ARE INDICATING VERY STRONG WINDS OF 50-60 KTS AROUND
2K FT AND SHOULD CONTINUE TO PRODUCE LLVL WIND SHEAR THROUGH AT
LEAST 15Z AT THE SITES BEFORE THE THIS LLVL JET AXIS SHIFTS TO THE
EAST SOME. THEN AS THE DAY PROGRESSES...A STRONG COLD FRONT WILL
VEER THE SFC WINDS TO THE WEST-NORTHWEST AT CID BY 12Z...16Z AT
DBQ...17Z-18Z AT MLI AND BRL. A NEW ROUND OF DEF ZONE RAINS AS THE
MAIN LOW APPROACHES WILL TURN TO FREEZING RAIN FROM WEST-TO-EAST BY
LATE AFTERNOON AND EVENING...AND THEN TRANSITION TO ALL SNOW AT DBQ
AND CID BY MID EVENING WITH RESULTANT IFR AND POSSIBLY LIFR CIGS AN
VSBYS FROM ROUGHLY 03Z TO 08Z. ..12..
&&
.HYDROLOGY...
1 TO 2+ INCHES OF RAIN EXPECTED ALONG AN EAST OF MS RIVER TODAY
WITH .5 TO 1 INCH OVER THE REST OF THE CWA COMBINED WITH RUNOFF
FROM IMPRESSIVE SNOW MELT OVERNIGHT WILL BE ENOUGH TO CONTINUE
FLASH FLOOD WATCH TODAY. CURRENT RIVER FORECASTS SUGGEST RUNOFF
WILL PUSH TRIBUTARIES IN NORTHEAST MO AND WCNTRL AND NW IL INTO
MODERATE FLOOD BY EARLY THIS WEEK. BREAK UP OF ICE ON RIVERS ALONG
WITH RISING LEVELS WILL ALSO CREATE POTENTIAL FOR ICE JAMS. ...DLF...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR BENTON-CEDAR-
CLINTON-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-
JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN
BUREN-WASHINGTON.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SUNDAY FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN.
IL...DENSE FOG ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR BUREAU-
CARROLL-JO DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CLARK-SCOTLAND.
&&
DLF/12Hazardous weather outlook, Dec 27, 5:36 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 AM CST SAT DEC 27 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
536 AM CST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SHARP COLD FRONT WILL BRING A VARIETY OF WEATHER TO THE AREA
THROUGH TONIGHT. THE WEATHER WILL RANGE FROM THUNDERSTORMS AND
POSSIBLE FLOODING TODAY TO A WINTRY MIX OF FREEZING RAIN...SLEET AND
SNOW LATE THIS AFTERNOON INTO TONIGHT.
SHOWERS AND SCATTERED THUNDERSTORM WILL OCCUR OVER MOST OF THE
AREA TODAY. MOST OF THE THUNDERSTORMS WILL OCCUR SOUTHEAST OF A
DUBUQUE OTTUMWA LINE. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
THIS MORNING WITH THE PRIMARY THREAT BEING LARGE HAIL.
THE SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN ALONG AND
EAST OF THE MISSISSIPPI RIVER TODAY. BY EARLY THIS EVENING RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED. THE HEAVY RAIN AND RUNOFF
FROM LAST NIGHT AND THIS MORNINGS RAPID SNOWMELT MAY RESULT IN
SOME FLASH FLOODING THIS MORNING. FLOODING FROM THE RUNOFF WILL BE
POSSIBLE ON SOME TRIBUTARIES IN NORTHWEST ILLINOIS AND NORTHEAST
MISSOURI.
DENSE FOG WILL ALSO PLAGUE AREAS NORTH OF HIGHWAY 30
EARLY THIS MORNING. THE FOG IS EXPECTED TO LIFT EARLY THIS MORNING
AS THE COLD FRONT PUSHES INTO EAST CENTRAL IOWA AND RAIN
CONTINUES TO EXPAND OVER THE AREA.
MUCH COLDER AIR WILL MOVE INTO THE AREA THIS AFTERNOON CHANGING
THE RAIN TO A MIX OF FREEZING RAIN AND SLEET WEST OF THE
MISSISSIPPI RIVER. THIS EVENING THE MIX OF PRECIPITATION WILL
THEN CHANGE TO ALL SNOW AND WILL CONTINUE TO SPREAD INTO NORTHWEST
ILLINOIS. SNOWFALL AMOUNTS WILL BE GENERALLY AN INCH OR LESS.
HOWEVER...SNOWFALL OF 2 TO 3 INCHES WILL BE POSSIBLE ALONG THE
HIGHWAY 20 CORRIDOR WEST OF DUBUQUE BY SUNDAY MORNING. THE
COMBINATION OF ICE FROM THE FREEZING RAIN AND SLEET AND SNOW WILL
CREATE HAZARDOUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. SPOTTERS ARE
ENCOURAGED TO CALL IN REPORTS OF STRONG WINDS AND HAIL ASSOCIATED
WITH THIS MORNING THUNDERSTORMS AND SNOWFALL AND ICE ACCUMULATION
REPORTS THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Dec 27, 4:58 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD 1 N SUTTER 40.30N 91.35W
12/27/2008 HANCOCK IL LAW ENFORCEMENT
ROAD JUST NORTH OF SUTTER REPORTED TO BE FLOODED WITH
SEVERAL INCHES OF WATER AND UNUSABLE.
&&
12Local storm report, Dec 27, 6:35 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM TSTM WND GST MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
12/27/2008 M51 MPH ROCK ISLAND IL ASOS
MOLINE ASOS REPORTED A WIND GUST OF 51 MPH.
&&
12Local storm report, Dec 27, 9:06 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM FREEZING RAIN 4 E WHAT CHEER 41.41N 92.28W
12/27/2008 E0.00 INCH KEOKUK IA TRAINED SPOTTER
ICE JUST STARTING TO ACCUMULATE MAINLY ON ELEVATED
SURFACES AND PATCHY SPOTS ON ROADS.
&&
RAYWLocal storm report, Dec 27, 9:13 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM FREEZING RAIN MOUNT AUBURN 42.26N 92.09W
12/27/2008 E0.15 INCH BENTON IA PUBLIC
&&
LEGROThunderstorm Wind, Hancock
- When
- December 27, 10:11 AM CST to 10:13 AM CST
- Where
- Hancock County, 2.72 mi ESE of Carthage
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -91.080
Law enforcement reported power poles snapped off and half of a barn roof blown off about 2 miles southeast of Carthage. Winds were estimated at 75 mph.
Thunderstorm Wind, McDonough
- When
- December 27, 11:06 AM CST to 11:08 AM CST
- Where
- McDonough County, 0.69 mi S of Macomb
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -90.670
A trained spotter reported trees down near Macomb.
Tornado, McDonough
- When
- December 27, 11:20 AM CST to 11:21 AM CST
- Where
- McDonough County, 0.3 mi E of New Philadelphia to 0.6 mi ENE of New Philadelphia
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 40.480, -90.464
A brief tornado touchdown occurred at about 1120 am CST 1/3 mile east of New Philadelphia near Highway 95. The EF0 tornado, about 50 yards in width, struck a garage tearing the roof off and blowing the back of the garage away. The debris littered a nearby field for up to 1/3 mile from where the garage had been. A person in the garage at the time was not injured, but described being blasted with a terrific wind filled with grass and leaves. The person also stated the event was over as fast as it had started. The temperature at the time of the tornado was 61F which was unseasonably warm for the end of December. Winds were estimated at 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144057, 144058, 144059.